Lithuanian Mathematical Journal

, Volume 54, Issue 2, pp 150–165 | Cite as

The asymptotic number of integral cubic polynomials with bounded heights and discriminants

  • Dzianis Kaliada
  • Friedrich Götze
  • Olga Kukso


Let P denote a cubic integral polynomial, and let D(P) and H(P) denote the discriminant and height of P, respectively. Let N(Q,X) be the number of cubic integral polynomials P such that H(P) ≤ Q and |D(P)| ≤ X. We obtain an asymptotic formula of N(Q,X) for Q 14/5XQ 4 and Q → +. Using this result, for 0 ≤ η ≤ 9/10, we find the asymptotic value of
$$ \sum\limits_{{\begin{array}{*{20}{c}} {H(P)\leq Q} \\ {1\leq \left| {D(P)} \right|\ll {Q^{{4-\eta }}}} \\ \end{array}}} {{{{\left| {D(P)} \right|}}^{{-{1 \left/ {2} \right.}}}}}, $$
where the sum is taken over irreducible integral polynomials and Q → +. This improves upon a result of Davenport, who dealt with the case η = 0.


polynomial discriminant cubic polynomial distribution of discriminants 


11J25 11J83 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    A. Baker and W.M. Schmidt, Diophantine approximation and Hausdorff dimension, Proc. London Math. Soc. (3), 21:1–11, 1970.CrossRefzbMATHMathSciNetGoogle Scholar
  2. 2.
    V. Beresnevich, Rational points near manifolds and metric Diophantine approximation, Ann. Math. (2), 175(1):187–235, 2012.CrossRefzbMATHMathSciNetGoogle Scholar
  3. 3.
    V. Beresnevich, V. Bernik, and F. Götze, The distribution of close conjugate algebraic numbers, Compos. Math., 146(5):1165–1179, 2010.CrossRefzbMATHMathSciNetGoogle Scholar
  4. 4.
    V. Beresnevich, V. Bernik, and F. Götze, Simultaneous approximations of zero by an integral polynomial, its derivative and small values of discriminants, Dokl. Nats. Akad. Nauk Belarusi, 54(2):26–28, 2010 (in Russian).zbMATHMathSciNetGoogle Scholar
  5. 5.
    V.I. Bernik, Application of the Hausdorff dimension in the theory of Diophantine approximations, Acta Arith., 42(3):219–253, 1983 (in Russian).zbMATHMathSciNetGoogle Scholar
  6. 6.
    V. Bernik, F. Götze, and O. Kukso, Lower bounds for the number of integral polynomials with given order of discriminants, Acta Arith., 133(4):375–390, 2008.CrossRefzbMATHMathSciNetGoogle Scholar
  7. 7.
    V. Bernik, F. Götze, and O. Kukso, On the divisibility of the discriminant of an integral polynomial by prime powers, Lith. Math. J., 48(4):380–396, 2008.CrossRefzbMATHMathSciNetGoogle Scholar
  8. 8.
    Y. Bugeaud and M. Mignotte, On the distance between roots of integer polynomials, Proc. Edinb. Math. Soc., II. Ser., 47(3):553–556, 2004.CrossRefzbMATHMathSciNetGoogle Scholar
  9. 9.
    Y. Bugeaud and M. Mignotte, Polynomial root separation, Int. J. Number Theory, 6(3):587–602, 2010.CrossRefzbMATHMathSciNetGoogle Scholar
  10. 10.
    H. Davenport, On a principle of Lipschitz, J. London Math. Soc., 26:179–183, 1951. Corrigendum: J. London Math. Soc., 39:580, 1964.Google Scholar
  11. 11.
    H. Davenport, On the class-number of binary cubic forms (I), J. London Math. Soc., 26:183–192, 1951.CrossRefzbMATHMathSciNetGoogle Scholar
  12. 12.
    H. Davenport, On the class-number of binary cubic forms (II), J. London Math. Soc., 26:192–198, 1951.CrossRefMathSciNetGoogle Scholar
  13. 13.
    H. Davenport, A note on binary cubic forms, Mathematika, 8:58–62, 1961.CrossRefzbMATHMathSciNetGoogle Scholar
  14. 14.
    J.-H. Evertse, Distances between the conjugates of an algebraic number, Publ. Math., 65(3–4):323–340, 2004.zbMATHMathSciNetGoogle Scholar
  15. 15.
    D. Kaliada, Distribution of real algebraic numbers of a given degree, Dokl. Nats. Akad. Nauk Belarusi, 56(3):28–33, 2012 (in Belarusian).Google Scholar
  16. 16.
    D. Koleda, An upper bound for the number of integral polynomials of third degree with a given bound for discriminants, Vestsi Nats. Akad. Navuk Belarusi, Ser. Fiz.-Mat. Navuk, 3:10–16, 2010 (in Russian).MathSciNetGoogle Scholar
  17. 17.
    K. Mahler, Über das Maß der Menge aller S-Zahlen, Math. Ann., 106(1):131–139, 1932 (in German).CrossRefMathSciNetGoogle Scholar
  18. 18.
    V.G. Sprindžuk, Mahler’s Problem in Metric Number Theory, Nauka i Tekhnika, Minsk, 1967 (in Russian). English transl.: Transl. Math. Monogr., Vol. 25, Amer. Math. Soc., Providence, RI, 1969.Google Scholar
  19. 19.
    B.L. van der Waerden, Algebra, Springer-Verlag, Berlin, Heidelberg, 1971.zbMATHGoogle Scholar
  20. 20.
    B. Volkmann, The real cubic case of Mahler’s conjecture, Mathematika, 8:55–57, 1961.CrossRefzbMATHMathSciNetGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2014

Authors and Affiliations

  1. 1.Institute of MathematicsNational Academy of Sciences of BelarusMinskBelarus
  2. 2.University of BielefeldBielefeldGermany

Personalised recommendations